Winter Weather, Gibson
- When
- January 27, 12:00 PM CST to 7:00 PM CST
- Where
- Gibson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
Snow began in southeast Missouri during the early to mid morning hours, before spreading eastward across southwest Indiana through the early afternoon. Highest amounts were focused across the Ozark Foothills of southeast Missouri, aided by the earlier start time of the snow and colder air and ground temperatures.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Snow began in southeast Missouri during the early to mid morning hours, before spreading eastward across southwest Indiana through the early afternoon. Highest amounts were focused across the Ozark Foothills of southeast Missouri, aided by the earlier start time of the snow and colder air and ground temperatures. Further east (over southwest Indiana), the snow began around midday or early afternoon, when air and ground temperatures had already warmed well above freezing. This made it difficult for snow to accumulate, and what did manage to stick melted rather quickly after the snow ended. Total accumulations were around an inch for areas north and west of Evansville, including the Interstate 64 corridor in Warrick and Spencer Counties. The snow was caused by a low pressure system that tracked northeast from the central Gulf coast to the northeast Georgia mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 27, 11:56 AM CST, 4 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
1156 AM CST Wed Jan 27 2021
.UPDATE...
Issued at 1155 AM CST Wed Jan 27 2021
Update for near-term trends and aviation section for tafs.
Narrow band of heavy snow associated with the 500 mb shortwave
over Missouri will move east across the lower Ohio Valley this
afternoon. The Winter Weather Advisory has been expanded east
across the remainder of the area. Around one inch of snow is
falling per hour in this band. Expect a quick inch or two of snow
to fall in most of the region this afternoon, with vsby around
one-quarter mile for an hour or so.
&&
.SHORT TERM...(Today through Thursday night)
Issued at 256 AM CST Wed Jan 27 2021
Significant upwards trends in QPF combined with supportive thermal
profiles for snow have lead to a more significant and impactful
snowfall forecast than has been depicted with earlier forecast
packages. Storm total snowfall amounts of 1-2" are now expected
across much of southeast Missouri, southern Illinois, southwest
Indiana, and northwest Kentucky. Further south and east,
temperatures will be more marginal for accumulating snow, with
these areas forecast to receive up to 1" of snow at most. In
collaboration with neighboring offices, we have expanded the
Winter Weather Advisory to include the areas expected to receive
1-2" of snow. Temperatures today will generally reach the lower to
middle 30s. There could be a few hours of dynamic cooling if
snowfall rates are high enough as well.
The snow looks to reach the Ozark Foothills of southeast Missouri
and daybreak and spread north and east with time. We expect the
snow to reach the southern Illinois I-57 corridor around mid to
late morning and southwest Indiana into northwest Kentucky during
the early to mid afternoon. The snow may be problematic for the
evening rush hour in the Evansville Tri-State and northwest
Kentucky. A few CAMs have indicated the potential for a burst of
snow with rates up to 0.5" per hour in these areas, which could
cause accumulation on the roads even with road temperatures above
freezing. The snow will exit the CWA by tonight as the surface
inflection passes to our southeast.
Cold, Canadian high pressure builds over the region tonight, and
low temperatures will fall into the upper teens to lower 20s.
Thursday will be dry with a mix of sun and clouds. Some models are
hinting at the potential for some lake effect cloud cover from
Lake Michigan making it all the way into the Wabash Valley
tomorrow as well. High temperatures will be chilly again, in the
middle to upper 30s. Low temperatures tomorrow night will again be
seasonably cold, in the lower to middle 20s.
.LONG TERM...(Friday through Tuesday)
Issued at 256 AM CST Wed Jan 27 2021
Decent model agreement continues in the long range part of the
forecast. Therefore we will continue with the NBM, making only
slight adjustments.
Friday, high pressure will be moving east of the area. Dry
seasonable weather Friday through Friday night.
By Saturday, a H5 trof/Low will be over the TX/OK Panhandle
region with a surface low in the general vicinity. Both should
track quickly east into MO by the end of the day. Expect
precipitation to spread from west to east through the day. We
slowed the onset just a bit. Overall mainly rain Saturday through
Saturday night. Elevated instability parameters in multiple models
point to a decent thunder chance as well, so we added that. There
may be some locally heavy rain. Amounts may come close to or
exceed 1 inch per the latest deterministic and probabilistic
forecast information.
The system will move east across the Ohio Valley and Great Lakes
regions Sunday, bringing a gradual end to rain chances. Sunday night
through Tuesday should be dry with high pressure returning.
&&
.AVIATION...
Issued at 1155 AM CST Wed Jan 27 2021
Band of heavy snow will move east across the taf sites this
afternoon, reducing vsby to LIFR for one to three hours. After
that, expect mainly vfr vsbys. However, mvfr cigs are expected
through early tonight. Clearing skies are forecast overnight, with
vfr on Thursday morning. Winds will turn from northeast to
norteast to north this afternoon, then remain north around 10
knots tonight.|
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 10 PM CST this evening for
ILZ075>078-081>083-085>087-089>091.
Winter Weather Advisory until 6 PM CST this evening for ILZ080-
084-088-092>094.
MO...Winter Weather Advisory until 6 PM CST this evening for MOZ076-
086-087-100-107>112-114.
IN...Winter Weather Advisory until 10 PM CST this evening for INZ081-
082-085>088.
KY...Winter Weather Advisory until 10 PM CST this evening for KYZ014-
015-018>020.
Winter Weather Advisory until 6 PM CST this evening for
KYZ001>013-016-017-021-022.
&&
UPDATE...MY
SHORT TERM...DWS
LONG TERM...08
AVIATION...MYHazardous Weather Outlook National Weather Service Paducah KY 307 AM CST Wed Jan 27 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-280915- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 307 AM CST Wed Jan 27 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Winter Weather Advisories are in effect today for parts of southeast Missouri, southern Illinois, southwest Indiana, and northwest Kentucky. Refer to the advisory text for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Saturday and Saturday night. Locally heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snowfall reports would be appreciated. DWS/CTN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1045 AM CST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM SNOW ELLSINORE 36.93N 90.75W
01/27/2021 E3.0 INCH CARTER MO TRAINED SPOTTER
ROADS ARE SNOW COVERED.
&&
DRSSpecial Weather Statement National Weather Service PADUCAH KY 1049 AM CST Wed Jan 27 2021 ILZ094-KYZ001>013-016-017-021-022-MOZ112-114-272200- Massac-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Hopkins-Christian-Muhlenberg-Todd-Mississippi-New Madrid- Including the cities of Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Madisonville, Hopkinsville, Greenville, Elkton, Charleston, and New Madrid 1049 AM CST Wed Jan 27 2021 ...A Period of Snow Will Create Hazardous Conditions This Afternoon in West Kentucky and Extreme Southeast Missouri... Snow will overspread western Kentucky and extreme southeast Missouri today. The snow will begin in New Madrid and Charleston Missouri by noon, then spread east across the Purchase area of western Kentucky early this afternoon. East of Kentucky Lake, the snow will arrive during the mid afternoon hours. The snow will come down rather heavily for an hour or two. The snow will quickly accumulate up to an inch on grassy areas. A slushy coating will likely occur on roads, especially on bridges and overpasses. The snow will end from west to east late this afternoon. Visibility will be reduced to just one half mile for a couple hours or so. Use extra care on roads. Allow extra time to reach your destination. York
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1055 AM CST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM SNOW W POPLAR BLUFF 36.76N 90.41W
01/27/2021 M2.5 INCH BUTLER MO EMERGENCY MNGR
NUMEROUS VEHICLES SLID OFF ROADS
&&
MYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1057 AM CST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM SNOW DUDLEY 36.80N 90.09W
01/27/2021 M0.5 INCH STODDARD MO TRAINED SPOTTER
ROADS NOT AFFECTED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1138 AM CST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM SNOW 5 NNW OXLY 36.67N 90.71W
01/27/2021 M3.2 INCH RIPLEY MO TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1150 AM CST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM SNOW DUDLEY 36.80N 90.09W
01/27/2021 M2.0 INCH STODDARD MO TRAINED SPOTTER
1 TO 1.5 INCHES IN THE PAST 40 MINUTES.
&&The national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934036, 934037, 934038, 934039, 934040, 934041.